One of the most horrifying side effects of my thyroid issues is acne. I have always had weird skin issues, especially very sensitive skin, and about 3 1/2 years ago, I went to a dermatologist for the second time and got it straightened out with some Avita cream and several months of antibiotics at a low dosage (this resulted in other problems, to be elaborated on in later posts).
So for a couple of years following, I didn't have too much problem with acne. Until I was diagnosed with Hashimoto's. To be honest, I don't remember if it was particularly bad before I was diagnosed, or after I started the medication. This may be because I was sleeping all the time and couldn't remember anything for any length of time. Short-term memory difficulties and "brain fog" are a delightful side effect of hypothyroidism.
However, after I had been on medication for several months (specifically Synthroid 125 mcg), I had what I would consider severe, cystic acne. Painful, disgusting acne cysts.
I had been out of the country for several months over the summer, but when I got back to the US, I got an appointment with a "specialist" as soon as I could. I say "specialist" because I did not go to an endocrinologist, but a doctor that does specialize in thyroid treatment. I made that decision because I wanted to work with a doctor who would be receptive to my complaints about fatigue and brain fog and weight gain and acne instead of simply looking at blood work without ever talking to me (as the last doctor I talked to before the summer did).
At any rate, with every dosage change of thyroid medication, the acne changed. Most of the time it got slightly better. First, the doctor switched me to Levoxyl instead of Synthroid because I complained of muscle aches (which she said could be caused by high dosages of Synthroid). Personally, I didn't argue about the switch from Synthroid for a big reason. COST. Levoxyl is a brand name but only about half the cost of Synthroid.
At the change from 125 mcg to 150 mcg Levoxyl, the cystic acne subsided. Still lots of pimples, but at least less painful. Then after a few months, we started adding T3 in the form of Cytomel. And oh my god!!!! The fatigue subsided. Slowly I could start working out again. The acne was still there though, so the doctor wanted to fiddle with that dosage. And just last night, I think I made a brilliant discovery---it may not be the dosage of the T3, but the consistency. It seems that when I spread the T3 out of over two doses, one in the morning, one after lunch, it is MUCH better, generally no new pimples. For anyone who thinks that this is an issue of vanity--you try to be 30 years old and sporting a face full of acne. It's ridiculous! And I would much rather adjust the thyroid hormone, which is obviously making a difference than go back to a dermatologist for another round of antibiotics.